Monthly Rat Venom Day yesterday, once again.
My four week routine.
If I could name my nurse out loud, believe me I would, from the very top of my lungs, because she is phenomenal.
Perhaps the best nurse I have ever had.
And believe me, I've seen many a nurse in my day.
It wasn't such a bad day.
We started 40 mg of Prednisone two days before the infusion.
Since I have been on so many steroids the past two months, both oral and nasal, I have ballooned up to 150 lbs.
And I don't eat anything besides yogurt and dinner.
Oh, and about 4 candy bars a day.
But the diet isn't the reason.
It's the stinkin' roids.
But they are working to make it less of an ordeal for me, so I have stopped fighting them, and counting down the days until my 50th birthday, when I am willing to accept knee replacements.
Not one moment earlier.
Everything in the whole 'new' (since August) regiment seems to be working brilliantly.
In a nutshell:
Methadone, 3x a day, every day, - has eliminated the knee pain. And I have not morphed into Anna Nicole Smith in any way. Dammit.
Neurontin, 2pills, 2x a day, every day - whew. This one was rough. I had to ramp up to a total of 1800mg a day, but Dr. Pain promised me that once I got into my blood levels, the side effects would wear off. And she warned me they were bad. What she did NOT warn me about was that they would be bad for those AROUND me, not necessarily for me. Neurontin is an anti-convulsive nerve drug that is used for epileptics, as well as a whole host of other illnesses, but because abdominal pain is very difficult to treat, she thought this would be a good one to try. It is very inexpensive. She warned me that I would be very sleepy as I ramped up, and that I would sometimes be confused, but if I could just get through those side effects, it could be an excellent solution for me. So when I came home and told Billy about it, he either wasn't listening (I vote for this one), didn't care, or didn't understand the volume of what I was talking about. Halfway through my ramping up to my goal dosage, he starts yelling and screaming at me about how I was acting like a drunk, how my speech was slurring, how I was talking to people who weren't even there, that i was sleeping way too much. And I said, but you knew this when I started the drug! And he said, he guessed he didn't know how bad it was going to be. I told him we were almost to the end of the ramp, could he just hang on long enough to see if the doctor was right? And he reluctantly agreed. As he was driving me to my Remicade infusion yesterday, I asked him, "I have finally reached the optimum dosage and the drug should be stable within my blood level. Have the side effects gone away in your opinion?" He merely nodded his head, yes, which really meant, 'I'm sorry I went off on you when it wasn't your fault, and yes your doctor was right, and I'm sorry I didn't tell you that a week ago.' But that's okay. As long as we're on the same page, he doesn't have to say any more than that.
I also asked him if he thought the 4 week infusion period was working. He said, Yeah, don't you? And I said that I did, but wanted to make sure he did as well.
I knew it was working when I started to have severe breakthrough duodenal and joint pain about two days prior to the infusion. Which means, in laymen's speak, "Heather, um, it's time for Remicade." Hello,
Oh yeah, and my poop looks like real poop! All the time! I don't even know what that means, except for, no one in the family will be able to recognize it if I don't flush!
This nutshell is growing. No need for me to include all my meds, because we might as well type out the Walgreens formulary. No thank you!
back to the Incredible.....Dr. NO!, Other wise known as Dr. Hank.
So I sit in my special Remicade recliner, with the greatest nurse in the world, at 9 am. Most people would have been finished at 11 am. I left at 230. This is an improvement, people! A huge improvement.
She pre-medded me with Benadryl. Then she asked me to use my albuterol inhaler BEFORE she started the Solumedrol. (This woman is bound and determined to make these reactions as minimally horrifying as possible. She cannot make them go away, but dammit she is trying her best to make them better for me, and that is the reason I want to scream her name from the top of the highest mountain!) She starts the fluids, starts the Solumedrol, then starts the Remicade, at about 5ML, then very slowly increases them as time goes on, as I can tolerate.
And here we go.
One hour and 10 minutes in.
Same as always.
I'm starting to feel it.
EXCEPT - it is not as bad as it has been.
She was with another patient, and I had to pee, so I told her, it was starting, but that I was okay, and that I was going to the bathroom, and she said she'd be ready as soon as I got back, was I sure I wanted to wait. And I said I thought I was okay. And she said Okay.
So I went to the bathroom (10 feet across the hall), peed, started to wash my hands, and a very purple faced Heather was staring back at me. So I knew it was time to get my purple face back into that infusion room, and QUICK.
I get in my chair, she has finished with the other patient, and is loading me up with more benadryl. She tells me to use my daily inhaler, Xopanex. I do. Still not feeling so great, still hot to the touch, still purple, still itchy, but the electrical current isn't nearly as bad as it has been in the past, and I am not screaming at the top of my lungs that I am going to die, I hate this I hate this I hate this. So she gives me some more solumedrol.
Oh, she had stopped the Remicade BEFORE I went to pee, I forgot to mention that part.
I remember that I still wasn't feeling very good at all, but I didn't feel like I was 'dying', as I really have felt in the past.
At this point, nothing is going into me but straight fluids.
I knew I couldn't just stay there all day, so I told her to turn it back on.
She did, but she told me to take a valium and a methadone (all within my normal dosage instructions), and two more hits off of my albuterol inhaler. I did what I was told.
And that was it.
No more reaction.
Finished at 230. Not so bad.
But during my time there, I had some questions for Dr. Hank.
I'm sure you've gotten this message before, but my love affair with Dr. Hank has diminished to some other kind of affair, that I can't even describe. I feel like I don't even need him as long as I have her. And that any time I am REQUIRED to see him, he orders some stupid damn test I know now that I don't need, or just ends up making me mad as hell because I still can't get over the 'albatross' factor.
So I had a few questions. One of the questions, I have asked EVERY SINGLE TIME I have had an infusion, and have gotten the same answer, but this time I did my damn homework and reworded it.
The question was related to the post-infusion reaction that I have been having when I am at home, which scares me more when I don't have my nurse, or I am all by myself, or what in the heck do I do now?
The question was, "When I have the post-infusion reaction at home, the rash, the hives, the itching, isn't there SOMETHING ELSE, SOMETHING besides Benadryl that he can give me. I mean, there has to be, because this one time, at Band Camp, my daughter had an unexplainable hive breakout from head to toe, and Benadryl didn't work, and a shot of epi didn't work, and a steroid didn't work, and her AWESOME pediatrician recommended this antihistamine ATARAX that she said was much more powerful than Benadryl. Can I try that? Has he heard of it? Does he think it will work?
The answer was: Sure, she can have Atarax. I'll write a script for 120 pills, with 3 refills, and tell her it is much stronger than Benadryl.
Oh, Dr. Hank thank you so much! Awesome! Let's try something new.
BUT WHY THE FUCK HAS IT TAKEN YOU NINE FUCKING YEARS TO ANSWER 'YES' TO THIS SAME MOTHER FUCKING QUESTION I HAVE BEEN ASKING YOU? WHY, WHY, WHY?
Because I decided to re-word the question?
Because maybe you got laid last night?
Sorry. Maybe that was inappropriate. But guess what happened?
My post-infusion reaction, due to the addition of Atarax to my drug cocktail diet, made ALL the difference today. It was much better than it had been in the past. And yes, I was 'out of it' all damn day. And no, I did not get a single thing done. But the only place on my body that had a reaction was my arms, wrists, and hands. Which were very red, itchy, and covered and in hives. But I put some heat packs on under some gloves, as this seemed to stop the hives which were worst on my wrists. And I slept all day. But that is OKAY.
We have potentially solved ANOTHER problem. When I say We, I say ME. Ugh.
The second question was, my insurance company has become a pain in the ass related to paying for Nexium. Even though the docs write it one way, the insurance company won't give me all that is written for, and charges me three times a month. I don't knoww what the deal is, but the question was: Prevacid gets released as an OTC drug on 11/10. May I please cancel the Nexium and take Prevacid instead?
And the answer was: Sure.
My third question will be asked and answered when I go to see him in 6 weeks. And that question is "What do you think about sending me to Gainesville to see Dr. Know It All about Crohns, just for a look-see?"
We will see if Dr. No has indeed turned into Dr. Yes.
Anybody know of a great Hanukah gift for a diabetic Orthodox Jew GI?
Yes, this is what I have resulted to: bribery.
Whatever it takes, amigos.
Whatever it takes.